Does Rituxin cause Cognitive difficulties?

Discussion in 'General Health & Wellness' started by Zilajane, Apr 19, 2012.

  1. Zilajane

    Zilajane New Member

    Hello, I am a 40 something year old woman who received 4 treatments of rituxin. Over the period of time that I received these treatments, my personality changed drastically, artistic ability arrived, my organizational and neatness abilities have disappeared completely, my past career was at a highly functional and executive level (this is all I have ever done as a career) my ability to do this same type of work is completely impossible.

    I am certain that is was a result of these treatments. My family has basically mourned the loss of the "old" me and grown to love the "new" me. I have lost nearly every close girlfriend, I have lost nearly everything financially due to the inability almost overnight to function at the same level of job. I have tried a lesser role in the same field, a narrowed function in the same field all with no success. I am now in a third job in four years and again failing in all of the same areas. I clearly need a new career.

    I have memory problems, distractibility off the charts, directionally challenged more than ever, ADD also off the charts and have no skills to organize, make appointments, etc... I make literally hundreds of lists...over and over because I cannot find them when I need to look at them...paper very challenging and remembering dates is impossible.

    It's not depression...it's not PML (known side effect very rare from rituxin) Drs avoid the possibility of linking this to my meds. Everyone in that IV room with me was over 80 years old...think about this...when this type of stuff happens to them...they are just getting old...but what about a 40 year old that doesn't have depression, I've been tested for alzeimers and that isnt' it either...people do notice and are vocal with me about that something is not right...

    I am still struggling to cope and re-learn many things. Mostly I am looking for a couple of support systems, groups and some career advice as to what I should do next. I need to find a new line of work that better aligns with the new me. I live in Minnesota - does anyone know of any resources that would be helpful?
    I'm looking into state programs, however most I don't qualify for and because my functionality is still around the average person, I have been unsuccessful.

    Does anyone know or have you heard of others having this reaction to rituxin?
    I would appreciate any ideas or leads to help in anyway. Thanks!
    Liza Jane
  2. MicheleK

    MicheleK Member

    Oh Liza Jane, that sounds like a nightmare!

    I have a friend getting Rituxin now who is closer to your age. I will ask her. She is also a chemo nurse herself so I am sure she has looked into things.

    I will say that my sister got chemo therapy (not retuxin) and though it saved her life it did change her personality. Where once she was a vibrant social and family person, she turned into a homebody and still after 7 years doesn't call us back. We have to catch her. When we do she tries to act fine. But she isn't

    One thing that happens with those strong treatments is they break down other parts of your body in the process. For her it really did a number on her adrenals and thyroid. I suspect the side effects from those two deficiencies contributed a lot to her change in personality.

    I miss my sister. I think she misses herself too. I will get back to you.

    Hugs,
    MicheleK
  3. MicheleK

    MicheleK Member

    Well LizaJane, I asked the friend of mine who is getting Rituxan and is a chemo nurse and she said you could get foggy brained or in other words cognitive issues that can last for a short time or longer term. You didn't mention how long ago you got treatment or over what time period those 4 doses were given.
    MicheleK
  4. Zilajane

    Zilajane New Member

    Hello MicheleK and thank you for your input. I was given the first treatment September 2009 and received the two sets of treatments (full day and then a 1/2 day of treatments 2 weeks later) The second treatment was given to me in April 2010. (this one also given full day and second one two weeks later)
    I guess when I said four treatments - this probably in the medical field means "two". I got the sense when I spoke with my Dr that they may have been given to me too close together.
    Do you know how close it can be used? Thanks again for your help :)
    Liza Jane